Admin Tyl and Vicodin w/ in 4 hr - page 2

During report tonight the oncoming nurse told me tyl and vicodin cannot be admin w/in 4 hrs of each other. The order reads Tyl 650 mg 1 po q4/prn/pain and the vicodin order reads Vicodin 5/500 1 or 2... Read More

  1. by   JentheRN05
    I agree with the other posters, you as a nurse, must know that there's a cap on the tylenol. It's not something the pharm is required to put because it's something you should know.
    I would see if you can get an Ibuprofen ordered with the lortab. I have found that a simple combo of lortab and ibuprofen seem to do the trick and knock the pain. That way your not overdoing the tylenol.
    Good luck
  2. by   ICRN2008
    Quote from bobo0078
    Vicodin 5/500 is 5mg hydrocodone and 500 mg acetominophen. The maxium daily dose of tylenol is 2000mg over this dosage increases the chance of hepatic dysfunction. If you administer a vicodin 500mg it is close to the 650mg dose of tylenol PRN order.
    We were told in pharmacology that the daily limit is 4000 mg (4 grams).

    If you give 2 Vicodin, that's 1000 mg of Tylenol. I would think that it wouldn't be necessary or advisable to give any additional Tylenol.

    As my professor would say, sometimes the orders don't spell things out for us, but that's where those pesky critical thinking skills come in...
    Last edit by ICRN2008 on Oct 15, '06
  3. by   traumamomtx
    Since they are prn doses then maybe you can stagger them and just wait on the pt to ask for them. Other wise the other nurse is right. Tylenol cannot exceed 4000mg/day. maybe they can order a dose of 1-2 mg of morphine for breakthrough pain or something instead?
  4. by   meownsmile
    If the vicodin isnt doing the job i wouldnt think the extra tylenol would help at all either. I would see about another pain med, maybe ultram or toradol PO between the vicodin doses.
  5. by   txspadequeenRN
    It is very common to have a tylenol order and a Vicodin order at the same time. The Doc's are not going to tell you not to give the tylenol with the vicodin ... because you can give it that way and they expect you to know your limits with the stuff. The limit is 4000mg over 24 hours and you as a nurse must monitor how much the resident gets in order not to exceed the limit. Several years ago I was told by the pharmacy consultant at our facility there was some big talk in the upper levels to try and get the limit set at 2000mg for the elderly. Some of this is nursing judgement you wouldnt give tylenol to a patient with hepatic impairment. If the tylenol content becomes a issue or/and the resident reports no pain relief then you can call and see if can be changed from 5/500 to 5/325 or even 10/325. If that dont work maybe vicoprofen may help, Ibuprofen often helps to bridge the pain gap in severe pain.
    Last edit by txspadequeenRN on Oct 15, '06
  6. by   mariedoreen
    You have to watch that the pt doesn't exceed her daily max of APAP... and that doesn't mean that she gets 4000 mg within the first 6 hours either.

    Personally... I would explain to the pt why tylenol and hydrocodone are combined and how they potentiate each others effects leading to a greater relief of pain with a smaller dose of each individual med.

    My preference would be to medicate with Vicodin only (again within the 4000 APAP limit which means no more than 8 a day) and forget the separate APAP order... if this isn't doing it for her, the MD would need to be consulted about prescribing another med.

    If the patient doesn't want Vicodin, then I would medicate with APAP only and call the MD if that's not doing it for her either.

    You start mixing the two orders and you're only going to get confusion with increased health risk to the patient and really, no greater benefit in pain relief.
  7. by   katfishLPN
    I agree the max. daily dose of acetaminophen is 4000mg/day.
  8. by   CoffeeRTC
    Lots been posted on this already. We run into this in LTC alot. First it is a struggle to get the docs to realize that the pt needs pain meds,then its so difficult to get the right orders. The biggest thing to remember is to try to keep the pain under control. Pain that has been untreated is hard to get control of for the first few doses.
    What everyone said about the dose limits are correct. You we are adding the "not to exceede" limits on our PRN sheets on the MAR.

    Sounds like this lady needs something else ordered. Maybe a long acting med or an NSAID to go along with the vicodin? Sometimes it is just so difficult to get the pain level undercontrol and deal with all the side effects of the meds that occur in the elderly (confusion, constipation, etc)

    Good luck...when in doubt, call the doc for clarification. Never a dumb question.
  9. by   jonamb
    In the LTC where I work, the max dose of acetaminophen was decreased from 4000mg/day to 2500mg/day several years ago. We need to get an order from the doc if the pt. requires more (sometimes they will write for a max of 3000mg, sometimes 4000mg). Most often, we are able to get a different pain med all together. Have they considered Fentanyl transdermal patches? Some elderly pts. cannot tolerate, but others do very well with them.
  10. by   MIA-RN1
    We often get orders that include tylenol 650mg q4 prn, and tyl#3, 2 tabs q4 prn; we write them on the MAR in black but then in red make a note to see the other order, kind of as a way to check ourselves. It allows us to medicate our patients to their preference--with or without the codeine.
    But it is on nursing to remember which meds one can give or not give together--in your case, the vicoden and acetaminophen. I have patients go home with vicoden also, and I always counsel them to be sure to limit to the 8 pills in 24h (not 8 pills a day because they will see a day as between waking and sleeping and possibly take too much).
    I had a patient last night who was nearing her vicoden max and we tried hot packs for a couple hours to ease her pain until I got her out of the 24h range. It worked for her--she found a lot of relief with just a warm compress, but that is a post-partum patient, and not an elder with a cracked rib. Not sure if it would work for your patient.

close